Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Panic attack "out of the blue"while on medication
    avatar
    Miika posted:
    Ten years ago, after suffering for over 35 yrs.with panic, persistent anxiety, and many phobias, my physician finally got me to agree to try medication.. Within two weeks of trying medication, my life changed dramatically. My question is, why would I still have occasionally have breakthroughs of panic? Today, during a message, my heart rate began to elevate and went into a tailspin of panic. Does this happen to anyone else?
    Reply
     
    avatar
    Miika responded:
    So sorry for all the grammatical errors! My husband was distracting me!
     
    avatar
    ZomgCDG responded:
    Miika,

    This is actually fairly common, at least in my experience. I've been on Paroxetine 20mg, which helps control my attacks for the most part, but my doctors also prescribed Alprazolam .25mg to relieve the occasional anxiety outbreak. If you don't mind me asking, what medications/doses are you on right now? It might help to talk to your doctor about either a mild benzodiazepine to relieve the occasional attack, or upping the dose of the medication you use to control it now.
     
    avatar
    Patricia Farrell, PhD responded:
    Medication can be very helpful for a variety of disorders, but the body doesn't always remain responsive and there is what psychiatrists call a "poop out" effect.

    It may be time to discuss with your prescriber what has been happening so that the two of you can work on a resolution. In the meantime, you might also want to use some self-help techniques and I would suggest that you consider watching our relaxation breathing video tutorial in our Tips column here.
     
    avatar
    WillT responded:
    Miika,

    Welcome to the party! I've suffered chronic depression/anxiety/panic since surviving a brain aneurysm clipping procedure 21 years ago. I've had benefit of one of the country's top shrinks who specializes in brain injury, and who knows his meds inside-out. Here's the way it is for me now (and will likely worsen with aging, says my doc):

    1)depression: incurable. I'm unresponsive to every single anti-depressant on the market.

    2)anxiety/panic: _fairly well controlled_ with 3 X1 Mg. daily dose of clonazepam. I get about 95% relief from this benzodiazepine. But that miserable 5% represents days/incidents that for unclear reasons just seem to stab me with panic and anxiety. I used to be able to predict almost exactly when I'd get an attack: around 6:00 p.m. when the better half is due home from work and I'm supposed to have a delightful dinner going (I can't cook worth a damn!); when expecting any important phone call; when watching violent TV shows or movies. But in the last 5 years or so it's become totally unpredictable. Lately I've been waking up around 3:a.m in panic! I don't understand why. My doc says this kind of unpredictable occurrence of panic/anxiety is just part of aging. The brain starts to go nutty, you know?
    What fun!
    Good luck to you.


    Featuring Experts

    Reid Wilson, PhD is an international expert in the treatment of anxiety disorders, with books translated into nine languages. He is author of Don...More

    Helpful Tips

    Successfully beat Effexor withdrawal - Here is how I did it:
    This is a Success Story and Instructions on Beating Effexor Withdrawal. I spent hours reading these forums and found that there were many, ... More
    Was this Helpful?
    14 of 14 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.